Colorado, 2014

Winter Weather in Colorado, April 6 to 7, 2014

April 6 to 7, 2014 · NWS GJT · 5 events in 5 counties and zones

A moist and brisk northwest flow aloft produced significant snowfall in many mountain areas of western Colorado.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist and brisk northwest flow aloft produced significant snowfall in many mountain areas of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 6, 11:23 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 6, 11:23 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1223 PM MDT SUN APR 6 2014

.UPDATE...
ISSUED AT 1218 PM MDT SUN APR 6 2014

ADDITIONAL SHOWERS HAVE DEVELOPED AHEAD OF THE NEXT DISTURBANCE
AND WILL CONTINUE TO BE SCATTERED IN WESTERN COLORADO AND EXTREME
EASTERN UTAH THROUGH THE AFTERNOON. BREAKS IN THE CLOUDS WILL
OCCUR THIS AFTERNOON.

UPDATE ISSUED AT 1011 AM MDT SUN APR 6 2014

UPDATED FORECAST GRIDS FOR LINE OF SHOWERS MOVING THROUGH THE
GRAND VALLEY. SKIES ARE CLEARING WEST OF MACK AND WILL PROGRESS
EAST TO PALISADE BY NOON. BEHIND THIS CLEARING...DIURNAL HEATING
WILL ALLOW SOME ISOLATED/SCATTERED SHOWERS TO DEVELOP BY THE LATE
AFTERNOON. NO SUBSTANTIAL PRECIPITATION IS EXPECTED TODAY IN THE
VALLEYS OF WESTERN CO AND EASTERN UT.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 346 AM MDT SUN APR 6 2014

NORTHWEST FLOW CONTINUES THROUGH THESE PERIODS WITH GENERALLY
LIGHT SNOW FAVORING THE NORTH SLOPES OF THE COLORADO MOUNTAINS.
COLD ADVECTION CONTINUES INTO THIS EVENING STEEPENING LAPSE RATES
SOMEWHAT. AFTERNOON INSTABILITY LOOKS MINIMAL THOUGH WITH CAPE
VALUES AROUND 100 J/KG...SO HAVE LEFT THUNDERSTORMS OUT OF THE
FORECAST. AN ISOLATED STRIKE OR TWO MAY OCCUR NEAR THE DIVIDE.
OTHERWISE OROGRAPHICS WILL FAVOR THE NW-FACING SLOPES WITH LIGHT
ACCUMULATIONS TODAY INCREASING THIS EVENING AS THE FINAL
DISTURBANCE DIGS THE BACKSIDE OF THE TROUGH. THE NW COLORADO MTNS
WILL BE FAVORED FOR OVERNIGHT SNOWFALL. SNOW ACCUMULATIONS THERE
EXPECTED TO BE IN THE 1-4 INCH RANGE.

THE BACKSIDE JET PASSES EARLY MONDAY SUPPORT SCATTERED SNOW
SHOWERS MAINLY NEAR THE CONTINENTAL DIVIDE. MTN SHOWERS DIMINISH
INTO THE AFTERNOON AS MOISTURE ERODES.

TEMPERATURES GENERALLY STAY JUST BELOW SEASONAL AVERAGE TODAY AND
TONIGHT WITH A WARMING TREND STARTING MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 346 AM MDT SUN APR 6 2014

FEW SHOWERS POSSIBLE NEAR THE DIVIDE EARLY MONDAY
EVENING...OTHERWISE TRENDING TOWARD DRY AND WARMER CONDITIONS
THROUGH MIDWEEK AS HIGH PRESSURE SLIDES ACROSS THE GREAT BASIN.
MODELS HAVE BACKED OF ON THE STRENGTH OF THE RIDGING AND
SUGGESTING MORE TRANSITORY NATURE AS PACIFIC ENERGY ROLLS ACROSS
THE NORTHERN ROCKIES. FLOW FLATTENS BY THURSDAY WITH A FEW RIPPLES
ROLLING ACROSS THE REGION. MOISTURE WILL BE LIMITED...BUT SHOULD
SEE AT LEAST ISOLATED MOUNTAINS SHOWERS THURSDAY AFTERNOON AND
INTO THE WEEKEND. HAVE LET OFF THE PEDAL A BIT WITH THE VERY WARM
TEMPERATURES ADVERTISED FOR MIDWEEK...ALTHOUGH READINGS WILL STILL
BE RUNNING WELL ON THE PLUS SIDE OF NORMAL TUESDAY AND
WEDNESDAY...BEFORE SUBTLE COOLING ARRIVES WITH THE FALLING HEIGHTS
AND WEAK WAVES PASSING TO OUR NORTH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1145 AM MDT SUN APR 6 2014

A LINE OF SHOWERS FROM BAGGS WYOMING SOUTHWEST TO MONTICELLO WILL
CONTINUE TO MOVE SOUTHEAST THROUGH LATE THIS AFTERNOON. VISIBLE
SATELLITE INDICATES SHOWERS POPPING UP DUE TO DAYTIME HEATING
BEHIND THIS LINE AND AHEAD OF THE NEXT DISTURBANCE WHICH WILL
SWING BY TONIGHT FROM THE NORTHWEST. ERRATIC WINDS AND OCCASIONAL
MTN OBSCURATIONS WILL BE ENCOUNTERED WITH SHOWERS THROUGH THIS
AFTERNOON. AS THIS AREA OF SHOWERS MOVES THROUGH...MTN TAF SITES
MAY REDUCE VISIBILITY AT TIMES. NW COLORADO TAF SITES AS FAR
SOUTH AS KASE WILL RECEIVE ADDITIONAL SHOWERS BETWEEN 03Z AND 15Z
TONIGHT AND TOMORROW MORNING...REDUCING VISIBILITIES AT TIMES.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...JAM
SHORT TERM...JOE
LONG TERM...JDC
AVIATION...JAM
Hazardous weather outlook, Apr 6, 3:50 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 AM MDT SUN APR 6 2014

COZ001>014-017>023-UTZ022>025-027>029-071100-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
450 AM MDT SUN APR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT

VALLEY RAIN AND MOUNTAIN SNOW WILL INCREASE THIS AFTERNOON...
MAINLY OVER WESTERN COLORADO. SNOW SHOWERS WILL CONTINUE TONIGHT
WITH ACCUMULATIONS IN THE COLORADO MOUNTAINS AND HIGH VALLEYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS WILL CONTINUE OVER THE MOUNTAINS THROUGH EARLY
MONDAY...WITH SCATTERED RAIN AND SNOW SHOWERS ACROSS THE VALLEYS.
THE NEXT CHANCE OF SHOWERS RETURNS THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 6, 12:06 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
106 PM MDT SUN APR 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     SNOW             MONUMENT (HIGHWAY 550)  37.97N 107.66W
04/06/2014  M3.5 INCH        OURAY              CO   CAIC

            24 HOUR SNOWFALL WITH WATER EQUIVALENT 0.35

&&

EVENT NUMBER GJT1400958

BK
Local storm report, Apr 6, 12:07 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
107 PM MDT SUN APR 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     SNOW             RED MOUNTAIN PASS       37.90N 107.70W
04/06/2014  M3.0 INCH        OURAY              CO   CAIC

            24 HOUR SNOWFALL WITH WATER EQUIVALENT 0.20

&&

EVENT NUMBER GJT1400959

BK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
April 6, 1:00 PM MST to April 7, 4:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 12 inches were measured across the area. Wind gusts of 20 to 30 mph produced a few areas of blowing and drifting snow.

Winter Weather, Northwestern San Juan Mountains

When
April 6, 1:00 PM MST to April 7, 11:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 12 inches were measured across the area. Wind gusts of 25 to 35 mph produced areas of blowing and drifting snow. Even higher wind gusts were measured on ridgetops, including a gust to 63 mph on Mount Abrahms.

Winter Weather, Flattop Mountains

When
April 6, 2:00 PM MST to April 7, 3:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were measured across the area. Wind gusts of 20 to 30 mph produced a few areas of blowing and drifting snow.

Winter Weather, Elkhead and Park Mountains

When
April 6, 4:00 PM MST to April 7, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 9 inches were measured across the area. Wind gusts of 20 to 30 mph produced a few areas of blowing and drifting snow.

Winter Weather, West Elk and Sawatch Mountains

When
April 6, 4:00 PM MST to April 7, 11:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 9 inches were measured across the area. Locally higher amounts included 12 inches on Schofield Pass. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513971, 513974, 513969, 513967, 513973.